Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2002, 11:41 PM CDT for Beadle County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2002, 11:41 PM CDT (04:41 UTC)
- Expired
- Jun 24, 2002, 12:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 93 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 12:00 AM CDT | Hail 0.88 | Clark, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3980 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 240441 SVRFSD SDC005-240515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 PM CDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1215 AM CDT * AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES WEST OF BROADLAND...NEAR WESSINGTON. A SECOND STORM WAS LOCATED 17 MILES NORTHEAST OF BROADLAND...OR 18 MILES NORTHEAST OF HURON. THE STORMS WERE MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HITCHCOCK AROUND 1210 AM CDT RURAL AREAS OF NORTHERN BEADLE COUNTY THROUGH 1215 AM CDT THESE STORMS WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4463 9871 4441 9870 4464 9748 4484 9761
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:05 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 23, 9:05 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT SUN JUN 23 2002 UPDATED SHORTLY BEFORE 01Z TO INCLUDE SEVERE THUNDERSTORM WATCH IN NORTHERN TIER OF SOUTH DAKOTA COUNTIES FROM KHON-KBKX. TIMING ON CURRENT CONVECTION NEAR KPIR WOULD BRING IT INTO NORTHWEST CORNER OF CWA TOWARD MIDNIGHT. PRIMARY QUESTION IS HOW FAR AND HOW STRONGLY THIS CONVECTION WILL HOLD TOGETHER AS IT MOVES INTO SLIGHTLY LESS FAVORABLE ENVIRONMENT...WITH WEAKER UPPER LEVEL WINDS AND WARMER MID LEVEL TEMPS. CURRENT CONFIGURATION OF ZONES WITH HIGHER RANGE CHANCE POPS IN THE NORTH AND LOW END IN THE SOUTH LOOKS GOOD. WILL NOT MAKE ANY FURTHER UPDATES AT THIS TIME. .FSD...NONE
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 27 min |
| Jun 24, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.